Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 52, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 7, 2020, 4:34 PM EDT for Bulloch County, Effingham County, Screven County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2020, 4:34 PM EDT (20:34 UTC)
- Expired
- Aug 7, 2020, 5:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bulloch County, GA, Effingham County, GA, Screven County, GA
The radar
The Charleston,SC radar (KCLX), 43 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
983
WUUS52 KCHS 072034
SVRCHS
GAC031-103-251-072115-
/O.NEW.KCHS.SV.W.0052.200807T2034Z-200807T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
434 PM EDT Fri Aug 7 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Screven County in southeastern Georgia...
Bulloch County in southeastern Georgia...
Effingham County in southeastern Georgia...
* Until 515 PM EDT.
* At 434 PM EDT, severe thunderstorms were located along a line
extending from near Shawnee to near Nevils, moving northwest at 5
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Statesboro, Springfield, Guyton, Brooklet, Oliver, Register, Egypt,
Shawnee, Nevils, Georgia Southern, Denmark, Leefield, Clyo, Kildare
and Stilson.
This warning includes I-16 between mile markers 117 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3262 8141 3257 8135 3255 8129 3256 8128
3253 8127 3252 8123 3249 8123 3246 8119
3244 8121 3241 8120 3221 8180 3223 8181
3225 8186 3239 8192
TIME...MOT...LOC 2034Z 134DEG 6KT 3243 8139 3233 8179
HAIL...1.00IN
WIND...60MPH
$$
DPB1 follow-up statement
494
WWUS52 KCHS 072109
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
509 PM EDT Fri Aug 7 2020
GAC031-103-251-072119-
/O.EXP.KCHS.SV.W.0052.000000T0000Z-200807T2115Z/
Screven GA-Bulloch GA-Effingham GA-
509 PM EDT Fri Aug 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN...BULLOCH AND
EFFINGHAM COUNTIES WILL EXPIRE AT 515 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3262 8141 3257 8135 3255 8129 3256 8128
3253 8127 3252 8123 3249 8123 3246 8119
3244 8121 3241 8120 3221 8180 3223 8181
3225 8186 3239 8192
TIME...MOT...LOC 2109Z 052DEG 3KT 3244 8140 3231 8184
$$
DPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:58 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 7, 3:58 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Charleston SC 358 PM EDT Fri Aug 7 2020 .SYNOPSIS... A stationary front will linger to the west through the weekend before dissipating. The region will then be positioned between Atlantic high pressure centered offshore and an inland area of broad low pressure. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers/thunderstorms have developed across SE GA and will continue to move northeast into the SC Lowcountry. The rest of the afternoon will consist of convection forming along any outflow boundaries and interactions. A strong thunderstorm cannot be ruled out with surface based CAPE and mixed-layer CAPE around 2000-3000 J/kg. Most of the convection is expected to end quickly after sunset. The overnight period remains a bit unsettled, with inconsistency between models. As a shortwave trough moves across the area, we will see increased moisture, especially across along the coast and coastal waters. As of now, have maintained slight chance POPs through most of the night since isolated showers/thunderstorms cannot be ruled out. Temperatures will be in the low to mid 70s further inland and upper 70s along the coast. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... Saturday: It is possible that a few remnant showers from this evening's convection over the Midlands will linger until the daylight hours Saturday. However, HREF indicates that convection, if any remains, will be very light. The forecast will generally focus on the formation of the sea breeze during the late morning hours, drifting inland during the afternoon and evening. Given the combination of deep moisture, moderate instability, and a sea breeze, PoPs are forecast to peak between 40-50 percent during the afternoon. High temperatures are forecast to range from the low 90s across the SC Lowcountry to the mid 90s across SE GA. Heat index values across the SE GA coastal counties may peak around 105 degrees Saturday afternoon. Saturday night, near term models indicate that the axis of a H5 trough will approach from the west. Weak forcing associated with the trough is expected to arrive Saturday night, a few showers and thunderstorms may develop and persist over the waters. Low temperatures are forecast to range in the mid to upper 70s. Sunday and Monday: The axis of a H5 trough will slowly ripple over the region. Forecast soundings indicate slightly cooler mid-level temps and steeper lapse rates. Given lingering moisture, scattered to numerous thunderstorms are expected each afternoon and evening across the forecast area, especially across SE GA. High temperatures and heat index values should not vary by more than a couple of degrees from the values on Saturday. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... The mid-level weakness is forecast to amplify by mid-week, possibly briefly cutting off over central South Carolina and Georgia as weak shortwave ridging develops to its north and a pronounced shortwave passes north over the Ohio Valley and Mid-Atlantic. This should help increase the amount of showers/tstms each afternoon within a ribbon of tropical moisture (PWATS at or above 2.25") with rain chances lingering through the night. Pops 50-60% Tuesday will increase to 60- 70% both Wednesday and Thursday when the weakness/upper low makes its closest approach. Highs are expected to top out in the lower-mid 90s Tuesday, then lower into the upper 80s/lower 90s by mid-week as afternoon heating will be limited by numerous showers/tstms. Isolated strong tstms will be possible and there will be a risk for localized flooding, especially in low-lying and poor drainage areas. Lows will range from the lower-mid 70s inland with upper 70s/lower 80s at the coast and Downtown Charleston, although daily lows could be augmented at times by convective influences. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... KSAV: For the rest of the afternoon, showers/thunderstorms could impact the terminal so have included a TEMPO from 18Z to 21Z. Since timing is still a bit uncertain, have maintained VCTS through 23Z for lingering showers/thunderstorms in the area. By 00Z, convection is expected to die down, with predominantly VFR through 18Z Saturday. While some guidance has some hints at lower visibilities early tomorrow morning, confidence is too low to include in this TAF set. KCHS: With less convective activity expected at KCHS, have maintained a VCTS through 22Z. There are quite a few cumulus clouds in the area but do not expect lower ceilings this afternoon, except in isolated showers/thunderstorms. While confidence is low at this time, there are some hints at lower visibilities in the early morning but have left out mention for this TAF set. Extended Aviation Outlook: Tstm impacts possible each afternoon/evening. There will be a risk for marine-based stratocumulus establishing MVFR cigs each night, mainly at KCHS. && .MARINE... Tonight: With the Atlantic high pressure, winds are expected to remain southerly and around 10-15 knots through the night with seas generally around 1 to 2 feet. Isolated storms could produce higher wind gusts. Saturday through Tuesday: The sfc pattern will feature high pressure centered over the western Atlantic and broad low pressure inland. This pattern should generally support south winds between 10 to 15 kt and seas between 1-2 ft. The formation of land breeze circulations will be possible during early morning hours resulting in a light westerly wind around sunrise. This feature could be a focus for waterspouts during mid-late morning hours for the next several days. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...NED LONG TERM... AVIATION... MARINE...NED
Hazardous weather outlook, Aug 7, 3:58 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 358 PM EDT Fri Aug 7 2020 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-082000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 358 PM EDT Fri Aug 7 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 7, 3:25 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
325 PM EDT Fri Aug 7 2020
GAZ137-138-140-072015-
Inland McIntosh-Inland Liberty-Long-
325 PM EDT Fri Aug 7 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...MCINTOSH
AND LONG COUNTIES...
At 325 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Tibet, moving northeast at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hinesville, Ludowici, Tibet, Jones, McIntosh, Walthourville, Midway
and Riceboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3154 8166 3155 8170 3158 8170 3161 8174
3160 8174 3161 8177 3166 8180 3165 8182
3170 8188 3174 8182 3173 8176 3187 8155
3174 8132 3150 8165
TIME...MOT...LOC 1925Z 220DEG 8KT 3166 8162
DPBSpecial weather statement, Aug 7, 4:23 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
423 PM EDT Fri Aug 7 2020
GAZ088-100-101-072115-
Bulloch-Screven-Effingham-
423 PM EDT Fri Aug 7 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
EFFINGHAM COUNTIES...
At 422 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Shawnee, or near Springfield, moving
east at 5 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Statesboro, Springfield, Guyton, Brooklet, Oliver, Register, Egypt
and Shawnee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3239 8192 3262 8141 3257 8135 3256 8130
3255 8129 3256 8128 3253 8127 3252 8123
3250 8123 3246 8119 3242 8121 3238 8118
3219 8175
TIME...MOT...LOC 2022Z 240DEG 9KT 3242 8136
DPBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:25 PM EDT | Special Weather Statement | CHS | Liberty | 50 min |
| Aug 7, 4:23 PM EDT | Special Weather Statement | CHS | Bulloch, Effingham | 52 min |
| Aug 7, 5:30 PM EDT | Areal Flood Advisory | CHS | Bulloch | 47 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.